Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 45, NWS Cleveland, OH

August 1, 2021

NWS Cleveland, OH issued this special marine warning at Aug 1, 2021, 5:37 AM EDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 5:37 AM EDT (09:37 UTC)
Expired
Aug 1, 2021, 6:42 AM EDT
In force
65 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Cleveland radar (KCLE), 81 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WHUS51 KCLE 010937
SMWCLE
LEZ142>144-162>164-011100-
/O.NEW.KCLE.MA.W.0045.210801T0937Z-210801T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
537 AM EDT Sun Aug 1 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore and Open waters from Maumee Bay OH to Vermilion OH...

* Until 700 AM EDT.

* At 537 AM EDT, a severe thunderstorm capable of producing
  waterspouts was located 9 nm southeast of Monroe Harbor, moving
  east at 30 knots.

  HAZARD...Waterspouts, wind gusts 34 knots or greater, and small 
           hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Put-In-Bay, Huron, Kelleys Island and Western Vermilion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4138 8254 4151 8291 4179 8333 4180 8333
      4196 8311 4186 8306 4167 8268 4169 8237
      4142 8236 4138 8248
TIME...MOT...LOC 0937Z 291DEG 29KT 4181 8316 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

Griffin
2 follow-up statements
617 
FZUS71 KCLE 011003
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
603 AM EDT Sun Aug 1 2021

LEZ142-162-011012-
/O.CAN.KCLE.MA.W.0045.000000T0000Z-210801T1100Z/
603 AM EDT Sun Aug 1 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Nearshore and Open waters from Maumee Bay OH to Reno Beach OH...

The thunderstorm has moved out of the warned area and no longer 
poses a significant threat to boaters.

LAT...LON 4151 8291 4169 8308 4183 8299 4167 8268
      4168 8240 4169 8237 4142 8236 4138 8248
      4138 8254
TIME...MOT...LOC 1002Z 291DEG 29KT 4174 8290 

$$

LEZ143-144-163-164-011100-
/O.CON.KCLE.MA.W.0045.000000T0000Z-210801T1100Z/
603 AM EDT Sun Aug 1 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 700 AM EDT...

For the following areas...
Nearshore and Open waters from Reno Beach OH to Vermilion OH...

At 602 AM EDT, a severe thunderstorm capable of producing waterspouts
was located near Put-In-Bay, moving east at 30 knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Put-In-Bay, Huron, Kelleys Island and Western Vermilion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4151 8291 4169 8308 4183 8299 4167 8268
      4168 8240 4169 8237 4142 8236 4138 8248
      4138 8254
TIME...MOT...LOC 1002Z 291DEG 29KT 4174 8290 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Griffin
276 
FZUS71 KCLE 011042
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
642 AM EDT Sun Aug 1 2021

LEZ143-144-163-164-011051-
/O.CAN.KCLE.MA.W.0045.000000T0000Z-210801T1100Z/
642 AM EDT Sun Aug 1 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Nearshore and Open waters from Reno Beach OH to Vermilion OH...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 4151 8291 4169 8308 4183 8299 4167 8268
      4168 8240 4169 8237 4142 8236 4138 8248
      4138 8254
TIME...MOT...LOC 1037Z 291DEG 29KT 4162 8250 

$$

Griffin

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Aug 1, 5:18 AM EDT, 19 minutes earlier.

Area forecast discussion, Aug 1, 5:18 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
518 AM EDT Sun Aug 1 2021

.SYNOPSIS...
Low pressure will move east across the central Great Lakes this
morning. A trailing cold front will move southeast across the local
area today. High pressure will move east across the lower Great
Lakes to Pennsylvania and New York by Monday night. A ridge will
linger back west across the area through Wednesday night. A weak
area of low pressure will move northeast through the Ohio Valley
Wednesday night. Otherwise, the ridge will hold in  place through
the end of the week across the lower Great Lakes.

&&

.NEAR TERM /THROUGH MONDAY/...
A swatch of showers and a few embedded thunderstorms moved
quickly southeast and affected the northern portions of Lucas
County and western Lake Erie. Updated to include a chance for
showers and thunderstorms across that area. Otherwise, adjusted
hourly temperature trends for this morning.

Previous Discussion...

A broad upper level trough will dominate the eastern United States
through this forecast period.  A potent shortwave trough embedded in
the mean flow will force a positive vorticity maximum east across
the forecast area today and early tonight.  This upper level feature
will result in surface low pressure that will move east across
southern Ontario, Canada this morning.  A trailing cold front is
progged to move southeast across the area today.  Some thunderstorms
have developed along the frontal boundary to the north and have
weakened over the last few hours.  This activity will move into our
forecast area this morning.  A very small line of showers and
thunderstorms developed along the land breeze from the Islands east
to Cleveland.  The cells weakened but spawned a new shower that
propagated northeast along the lakeshore this morning. Expecting
more showers and thunderstorms to develop today ahead of the cold
front over the lake and across northern Ohio and northwest
Pennsylvania.  Thunder threat is low so looking at mainly showers
this morning ending gradually from west to east across the area this
evening. As surface high begins to build into the area, drier air
will return resulting in a return back to fair weather late tonight
into Monday. Rain and cold air advection developing today will keep
temperatures in the middle 70s east to upper 70s west. Cold air
advection will drop temperatures back into the 50s for lows tonight
and similar highs tomorrow as today.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A broad upper level trough will continue over the Great Lakes region
for early part of the week. Weak high pressure at the surface will
be near the area Monday night into Tuesday. Fair weather will
continue during this time frame. At the bottom of the upper level
trough, a weak upper level low tries to close off on Wednesday near
the Ohio Valley. This upper level feature eventually weakens again
and becomes an open upper level wave Wednesday night. We will have a
small chance for a few scattered showers or isolated thunderstorms
Wednesday afternoon into Wednesday evening. Afternoon temperatures
both Tuesday and Wednesday will be generally in the upper 70s to
lower 80s.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
A weakening upper level wave or trough will continue to slowly move
eastward out of the Ohio Valley on Thursday into Friday. Upper level
ridging and heights will rise by Saturday which means a warming
trend for the end of the week and next weekend. There will be a
small chance for scattered diurnal driven showers and isolated
thunderstorms for the end of the week into next weekend with a
return of low level moisture thanks to southerly winds. Afternoon
temperatures will climb back into the middle to upper 80s by the end
of the week, perhaps hitting 90 again by Saturday.

&&

.AVIATION /06Z Sunday THROUGH Thursday/...
Land breeze moved offshore from the Islands to Cleveland and a
shower is beginning to develop. Expecting a line of showers to
continue to develop along the land breeze and move inland and
affect Cleveland and Erie during the early morning hours. Added
VCSH to Cleveland and Erie to account for this activity.
Otherwise, a cold front is progged to move south across the area
during the day today and there will be a threat for showers and
possibly a few rumbles of thunder late this morning into the
early afternoon. Improving conditions back to VFR expected late
this afternoon into tonight. Winds will shift from the south-
southwest at 5 to 10 knots ahead of the front to the north-
northwest at 10 to 15 knots after frontal passage and then
diminishing this evening.

Outlook...Non-VFR possible in lower ceilings across northeast
Ohio and northwest Pennsylvania Monday morning.

&&

.MARINE...
Conditions on Lake Erie will be changing throughout the day with a
cold frontal passage around midday. Southwest winds 10 to 15 knots
will shift from the north and northwest by the late afternoon around
15 knots. Waves will build this afternoon into the overnight for the
onshore flow 2 to 4 feet, especially the central and eastern
lakeshore areas. We will hold off on any Small Craft Advisories and
Beach Hazard Statements at this time. But we will be close to SCA
late this afternoon and evening. Moderate rip currents will be
possible this evening as well. Winds and waves will quickly relax
Monday morning. Winds will become southwesterly at 10 knots or less
Monday afternoon through Tuesday. Winds may become slightly
northeasterly by Wednesday around 5 to 10 knots depending the track
of a weak low pressure system moving across the Ohio Valley.

Colder air aloft will bring some instability over Lake Erie later
today into this evening. 850 mb temp differences of at least 15C
will provide a threat for waterspouts over the entirety of the lake,
primarily this morning through the afternoon with any convection or
fast growing cumulus clouds today.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Lombardy
MARINE...Griffin
Hazardous weather outlook, Aug 1, 4:05 AM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
405 AM EDT Sun Aug 1 2021

OHZ003-006>008-013-014-017>023-027>033-036>038-047-PAZ002-003-020815-
Lucas-Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
405 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>012-089-PAZ001-020815-
Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
405 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a moderate risk for rip currents tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-020815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
405 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There is a chance for waterspouts today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:41 AM EDTSpecial Marine WarningCLE49 min
Aug 1, 10:11 AM EDTSpecial Marine WarningCLE64 min
Aug 1, 11:20 AM EDTSpecial Marine WarningCLE25 min
Aug 1, 11:27 AM EDTSpecial Weather StatementCLECuyahoga48 min
Aug 1, 12:07 PM EDTSpecial Weather StatementCLEMorrow38 min
Aug 1, 12:37 PM EDTSpecial Weather StatementCLEKnox23 min
Aug 1, 12:51 PM EDTSpecial Weather StatementCLETrumbull24 min
Aug 1, 3:39 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain15 hr
Aug 1, 3:39 PM EDTSmall Craft AdvisoryCLE15 hr
Aug 1, 6:39 PM EDTSpecial Marine WarningCLE96 min

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.